Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Charleston, SC

May 26, 1997Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 26, 1997, 4:36 PM EDT for Charleston County, South Carolina. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1997, 4:36 PM EDT (20:36 UTC)
Expired
May 26, 1997, 5:45 PM EDT
In force
69 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS1 KCHS 262032 RRA
SVRCHS
SCC019-262145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...CHARLESTON COUNTY
 
AND THE ADJACENT COASTAL WATERS FROM CAPE ROMAIN TO CHARLESTON HARBOR
 
CHARLESTON DOPPLER RADAR IS INDICATING A SEVERE THUNDERSTORM MOVING INTO
NORTHERN CHARLESTON COUNTY NEAR MCCLELLANVILLE. THIS STORM IS MOVING
SOUTHEAST AT 30 MPH AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:48 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 26, 2:48 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT MON MAY 26 1997

STNRY FNT XTNDS EWRD TO SRN MO & VA/NC LINE. WK SFC RIDGE XTNDS FM FL
INTO NRN GA SWRD MOVG FNT WL PROVIDE FOR CHC POPS AS IT REACHES SC. PCPN
IN ERN NC/SC ASSOCIATED W DPRTNG VORT MAX AIRMASS INSTAB. WRN SC/NRN GA
WL SEE LKLY SH/TSRA THIS EVE WITH MCS TRACKING IN GNRL DIR. BEYOND 1ST
PD ETA/NGM HAVE LOW CHC POPS THRU FCST.  UL FTRS LACKING FOR SIG PCPN
XCPT FOR FNTL PASSAGE. ALL MODELS SHOW WEDGE SETUP E OF APPLCHNS...AND
SFC HI SHOWS LTL MVMNT UNTIL LATE WEEK. A GUD SETUP FOR A LONG PD OF
NERLY FLOW. LUKS MORE LIKE MARCH THAN LATE MAY. NO SUG CHNGS TO TEMPS
AS WEDGE SETUP WUD IMPLY LEANING TWRDS AVN TEMPS WHICH USUALLY SEEM A
FEW DEGS TOO COOL. CHC POPS THRU PD. ON CSTL WTRS SCA XPCTED THRU PD W
FNTL PASSAGE.

RMC

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.